Dr. Jaron Lee: A 55-year-old man was admitted to this hospital 7 months after renal transplantation because of fatigue, weight loss, and new pulmonary nodules.
The patient had been in usual health until 1 week before this admission, when severe fatigue and general weakness developed. He lost 4.5 kg in the last month after choosing to eat healthier; however, he also noticed abdominal pain and decreased appetite.
Over the next week, the patient was able to eat and drink very little and lost another 4.5 kg. Fatigue and weakness worsened and he mostly stayed in bed. He had several episodes of dizziness, unsteadiness of gait and falls when going to the bathroom. New odynophagia, dysphagia, and nausea appeared.
On the day of admission, the patient was evaluated in the transplant nephrology clinic of this hospital before the planned infusion of belatacept. Temperature was 37.3°C, blood pressure 70/50 mm Hg, heart rate 98 beats per minute, respiratory rate 35 breaths per minute, and oxygen saturation 96% while breathing ambient air. He appeared to be cachectic and lethargic. He was transferred by ambulance from the clinic to the emergency department of this hospital.
In the emergency room, the patient reported malaise and feeling like he had no energy or strength. Dizziness and unsteadiness of gait persisted. Review of systems was notable for dyspnea, dark urine, and ongoing anorexia, nausea, odynophagia, dysphagia, and abdominal discomfort. He reported no chills, night sweats, cough, chest pain, vomiting, hematochezia, melena, or dysuria.
The patient had a history of sarcoidosis. Nine years prior to this admission, nephrocalcinosis had caused end-stage renal disease. Hemodialysis was started and this treatment continued until a deceased donor kidney transplant was performed 7 months before this admission. Routine serology performed before transplantation was positive for Epstein-Barr virus (EBV) IgG and cytomegalovirus (CMV) IgG. Interferon-γ release assay for Mycobacterium tuberculosis was negative. Serology in the donor was also positive for EBV IgG but negative for CMV IgG. Induction immunosuppressive treatment with antithymocyte globulin was started; maintenance therapy included prednisone, mycophenolate mofetil, and tacrolimus.
Six months prior to current admission, pathological examination of a biopsy specimen from a transplanted kidney revealed vascular disease of donor origin and acute tubular injury, but no evidence of T-cell- or antibody-mediated rejection. Tacrolimus was discontinued and belatacept was started; continued treatment with prednisone and mycophenolate mofetil.
One month before the current admission, pathological examination of another biopsy specimen from the transplanted kidney revealed focal infiltrates that were vaguely granulomatous and associated with tubule rupture and interstitial Tamm–Horsfall protein (also known as uromodulin). Allograft rejection has not been demonstrated.
Two weeks before the current admission, laboratory tests revealed a blood creatinine level of 2.31 mg per deciliter (204.2 μmol per liter; reference range 0.60 to 1.50 mg per deciliter [53.0 to 132.6 μmol per liter]); routine laboratory tests revealed similar creatinine levels during the previous 6 months. Further results of laboratory tests are given in table 1.
The patient also had a history of hypertension, hyperlipidemia, and gout. Current medications included aspirin, atorvastatin, labetalol, nifedipine, trimethoprim-sulfamethoxazole, valganciclovir, prednisone, mycophenolate mofetil, and belatacept. There were no known drug allergies. The patient lived with his mother in an urban area of New England and had never traveled outside the region. He worked as a janitor and was never homeless or incarcerated. He had no sexual partners and did not smoke tobacco, use illegal drugs or drink alcohol.
On the day of evaluation in the emergency department, temperature was 36.7°C, blood pressure 80/50 mm Hg, heart rate 100 beats per minute, respiratory rate 24 breaths per minute, and oxygen saturation 92%. the patient was breathing ambient air. The body mass index (weight in kilograms divided by the square of the height in meters) was 20.5. The patient was lethargic and spoke in sentences of three or four words. The mucous membranes were dry and the throat could not be evaluated because of nausea. No cervical lymphadenopathy was found. Lung auscultation revealed diffuse inspiratory crackles. Neurological examination was limited but was notable for 4/5 motor strength in the arms and legs.
Blood creatinine was 5.05 mg per deciliter (446.4 μmol per liter), calcium 13.1 mg per deciliter (3.3 mmol per liter; reference range 8.5 to 10.5 mg per deciliter). [2.1 to 2.6 mmol per liter]), a lactic acid level of 4.4 mmol per liter (39.6 mg per deciliter; reference range 0.5 to 2.0 mmol per liter [4.5 to 18.0 mg per deciliter]) and a hemoglobin level of 6.6 g per deciliter (reference range 13.5 to 17.5). Blood cultures were obtained. Further results of laboratory tests are given in table 1.
Dr. Mark C. Murphy: Computed tomography (CT) of the chest, abdomen, and pelvis was performed without intravenous contrast. CT chest (Figure 1) revealed multiple bilateral miliary pulmonary nodules that were new when compared with a CT scan obtained 6 months earlier. The nodules were in a random distribution suggesting a hematogenous origin. Traces of bilateral pleural effusions were present, as well as calcified mediastinal and bilateral hilar lymphadenopathy; the lymphadenopathy did not change from the previous imaging. CT of the spleen (Figure 2) revealed a new splenomegaly. There was new mild dilatation of the renal collecting system of the transplanted kidney in the right lower quadrant of the abdomen.
Dr. Lee: During the examination of the patient in the emergency department, the temperature increased to 39.6 °C. Intravenous fluids and intravenous infusions of phenylephrine were administered. Empiric treatment with vancomycin, cefepime, metronidazole, levofloxacin, doxycycline, and micafungin was initiated; trimethoprim–sulfamethoxazole and valganciclovir were continued. Prednisone and mycophenolate mofetil were discontinued and hydrocortisone was started. The patient was admitted to the intensive care unit.
Within 24 hours of admission, oxygen saturation decreased to 84% while the patient was breathing ambient air; supplemental oxygen was administered by nasal cannula at a rate of 2 liters per minute and oxygen saturation increased to 94%. A continuous intravenous infusion of phenylephrine was continued and norepinephrine was added to maintain mean arterial blood pressure above 65 mm Hg. Two units of erythrocytes were transfused. The creatinine level decreased to 3.82 mg per deciliter (337.7 μmol per liter), the lactic acid level to 1.6 mmol per liter (14.4 mg per deciliter), and the calcium level to 8.9 mg per deciliter (2 .2 mmol per liter). Treatment with levofloxacin and micafungin was discontinued; treatment with isavuconazole was started.
What is the diagnosis? Cast your vote.